Format

Send to

Choose Destination
J Chin Med Assoc. 2006 Dec;69(12):589-90.

Methylphenidate (Ritalin)-associated cataract and glaucoma.

Author information

1
Department of Ophthalmology, Taipei Veterans General Hospital, Taipei, Taiwan, R.O.C.

Abstract

Methylphenidate hydrochloride (Ritalin) is the drug of choice for attention deficit hyperactivity disorder (ADHD). However, an association of Ritalin with glaucoma has been reported. We report a case of Ritalin-associated cataract and glaucoma. A 10-year-old boy was diagnosed with ADHD and had received methylphenidate hydrochloride, 60 mg/day for 2 years. He presented with blurred vision. Best-corrected visual acuity was 6/60 in both eyes. Ocular examinations revealed intraocular pressure (IOP) of 30 mmHg under medication, dense posterior subcapsular opacity of lens, pale disc with advanced cupping, and marked constriction of visual field. Despite maximal anti-glaucomatous medication, IOP still could not be controlled. The patient then received combined cataract and glaucoma surgery. Visual acuity improved and IOP was within normal limits in both eyes postoperatively. Large dose of methylphenidate may cause cataract and glaucoma. The mechanism remains unclear. Doctors should be aware of the possible ocular side effects of methylphenidate.

PMID:
17182354
DOI:
10.1016/S1726-4901(09)70335-1
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for Elsevier Science
Loading ...
Support Center